Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
In persons with pulsatile tinnitus, additional tests maybe proposed to study the blood vessels and to check the pressure inside the head. Gentle pressure on the neck can be performed to block the jugular vein but not the carotid artery. The Valsalva maneuver reduces venous return by increasing intrathoracic pressure. If there is a venous hum, this usually abates or improves markedly. If the pulsation is arterial, these tests have no effect.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.

Hair cells can be damaged by exposure to loud noise, which could lead to tinnitus. This can occur gradually as a result of exposure to noises over prolonged periods or may be caused by exposure to louder noises over a shorter period of time. If you are exposed to loud noises, you should always wear ear protection. Find out more about the subject on our How Loud Is Loud article and see if your job or lifestyle could be putting your ears at risk,
Traumatic brain injury, caused by concussive shock, can damage the brain’s auditory processing areas and generate tinnitus symptoms. TBI is one of the major catalysts for tinnitus in military and veteran populations. Nearly 60% of all tinnitus cases diagnosed by the U.S. Veterans Administration are attributable to mild-to-severe traumatic brain injuries.

Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.

×